Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 36, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 8, 2012, 7:45 PM CST for Polk County, Trinity County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2012, 7:45 PM CST (01:45 UTC)
- Expired
- Mar 8, 2012, 8:15 PM CST
- In force
- 30 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Polk County, TX, Trinity County, TX
The radar
The Shreveport radar (KSHV), 169 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 1.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1786 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
777
WUUS54 KHGX 090145
SVRHGX
TXC373-455-090215-
/O.NEW.KHGX.SV.W.0036.120309T0145Z-120309T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
745 PM CST THU MAR 8 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN POLK COUNTY IN SOUTHEAST TEXAS...
NORTHEASTERN TRINITY COUNTY IN SOUTHEAST TEXAS...
* UNTIL 815 PM CST
* AT 743 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF APPLE SPRINGS OR 6 MILES NORTHEAST OF GROVETON...AND
MOVING EAST AT 35 MPH.
* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
LIMITED TO GROVETON.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3133 9489 3129 9488 3126 9489 3124 9486
3116 9485 3111 9475 3110 9464 3104 9470
3104 9516 3126 9515 3135 9499 3135 9493
TIME...MOT...LOC 0145Z 261DEG 33KT 3117 9507
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 7:00 PM CST, 45 minutes earlier.
Area forecast discussion, Mar 8, 7:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 PM CST THU MAR 8 2012
.DISCUSSION...
UPDATING TO RAISE THE POPS A BIG ACROSS THE NORTH AND NORTHEAST
AND TO NUDGE DOWN THE TEMPERATURES TONIGHT. AS PREVIOUS FORECASTER
MENTIONED THE STRONG CAA WILL DRAG DOWN THE TEMPERATURES VERY
QUICKLY INTO THE 40S.
SHORT TERM TRENDS FAVOR THE HEAVIER RAINFALL AMOUNTS OVER THE
NORTHERN AREAS WITH PLENTY OF SHOWERS ACROSS THE ENTIRE AREA. A
FEW STRONG STORMS MAY CONTINUE TO BE POSSIBLE NORTH AND NORTHEAST
OF CONROE WHERE SMALL HAIL COULD BE POSSIBLE IN THE STRONGER STORMS.
45
&&
.PREV DISCUSSION... /ISSUED 558 PM CST THU MAR 8 2012/
DISCUSSION...
00Z TAF DISCUSSION IN AVIATION SECTION.
AVIATION...
MAIN PROBLEM FOR THE NEXT 6 HOURS OF THE TAF WILL BE THE FRONTAL
PASSAGE AND CONVECTION ALONG IT. FRONT JUST NOW GETTING TO KCLL
AND LIKELY PUSH THROUGH KUTS IN THE NEXT HOUR. MAINLY HAVE LINE
OF SHOWERS ALONG THE FRONT WITH ELEVATED TSRA NORTH OF IT MOVING
OFF TO THE NE. TAF WILL STILL REFLECT TSRA WITH THE FRONT BUT
LINE OF SHRA MORE LIKELY. FRONT SHOULD REACH THE HOUSTON
TERMINALS AROUND 04-05Z. CURRENT OBS BEHIND THE FRONT SHOWING
INITIAL WIND SHIFT OF SUSTAINED WINDS AROUND 20 AND GUSTS AS HIGH
OF 30KTS. MAY NOT SEE WINDS QUITE THAT HIGH WITH FRONTAL PASSAGE
BUT CLOSE. WINDS SHOULD SLACK OFF AFTER 06Z BEHIND THE FRONT
CLOSER TO 15KTS. FRONT EXPECTED TO REACH THE COAST IN THE 06-07Z
TIME FRAME. WILL KEEP IFR/MVFR CIGS BEHIND THE FRONT WITH
POSSIBLY SOME LIGHT RAIN LINGERING. FRONT LOOKS TO BE RATHER
SHALLOW...ONLY A COUPLE THOUSAND FEET DEEP PER THE 12Z OUN
SOUNDING AND LIKELY HAVE SOME ISENTROPIC LIFT OVER THE FRONTAL
SURFACE SUPPORTING THE LIGHT RAIN. EXTENDED TAF GETS TRICKY
TOMORROW AFTERNOON AS MODELS HINTING ANOTHER ROUND OF HEAVY
PRECIP. FOR NOW WILL JUST KEEP VCTS FOR ELEVATED CONVECTION BUT
WILL NEED TO TWEAK MORE FOR TIMING AND INTENSITY.
39
PREV DISCUSSION... /ISSUED 354 PM CST THU MAR 8 2012/
DISCUSSION...
COLD FRONT IS MAKING FAST SWD PROGRESS. THIS BOUNDARY SHOULD BE
MOVING INTO NORTHERN PARTS OF SE TX AROUND 6PM...TO THE HWY 59
CORRIDOR AROUND 10PM AND OFF THE EXTREME SE COASTLINE SHORTLY
AFTER MIDNIGHT. MODELS DON'T HAVE THE BEST HANDLE OF THIS SHALLOW
COLD AIRMASS AND TRENDED FCST TIMING, WINDS, AND TEMPS CLOSER TO
THE FASTER TX TECH AND LOCAL WRF. HAVE A FEELING TEMPS MIGHT NEED
TO BE FURTHER LOWERED ESP NW ZONES. SHRA/TSTMS HAVE DEVELOPED
ALONG THE BOUNDARY AND EXPECT THESE TO MOVE INTO SE TX THIS EVENING.
MAY HAVE A SHORT TIME PERIOD FOR AN ISOLATED STRONG TO SEVERE STORM
ACROSS NRN COUNTIES THIS EVENING WITH HAIL BEING THE MAIN THREAT.
HIGHER RAINFALL TOTALS WILL LIKELY BE ACROSS NE PARTS BUT AM NOT
EXPECTING MUCH IF ANY OF A FLOOD THREAT WITH THIS FRONT. PERIODS
OF -RA WILL PERSIST THROUGH FRIDAY WITH MOISTURE OVERRUNNING THE
SHALLOW COLD AIR. NORTHERN PARTS OF THE AREA MAY SEE ANOTHER
1/4-1/2" DURING THE DAY AS THERE SHOULD BE A LLVL CONVERGENT ZONE
IN THE AREA WHICH COULD PROVIDE A FOCUS.
BASED ON THE MANY PHONE CALLS TODAY...THERE SEEMS TO BE QUITE A
BIT OF CONFUSION AND/OR MISCOMMUNICATION REGARDING RAINFALL &
FLOOD POTENTIAL THROUGH THE WEEKEND. LET'S SEE IF WE CAN BEGIN
CLEARING SOME THINGS UP. I BELIEVE MANY PEOPLE ARE SEEING POTENTIAL
4-DAY RAIN TOTALS BEING ADVERTISED AND POSSIBLY CONFUSING THAT
WITH THAT OF RAINFALL OCCURRING ON A SINGLE DAY OR SHORT TIME
PERIOD. THEY ARE DIFFERENT ANIMALS.
WE ARE CURRENTLY EXPECTING 2...AND POSSIBLY 3 ROUNDS...OF MODERATE
TO OCCASIONALLY HEAVIER RAINFALL EPISODES BETWEEN NOW AND SUNDAY
NIGHT:
1. TONIGHTS FRONT WILL BE ROUND NUMBER ONE.
2. MAY SEE AN UPPER LEVEL DISTURBANCE PUSH SW-NE ACROSS THE STATE
SATURDAY AFTERNOON AND SATURDAY EVENING. THE LATEST GUIDANCE
SUGGESTS THIS DISTURBANCE WILL PASS CLOSE TO (AND MORE LIKELY
JUST NORTH) OF THE NORTHERN PARTS OF SE TX.
3. EXPECT PROBABLY THE MORE SIGNIFICANT RAINFALL EPISODE TO OCCUR
ON SUNDAY IN ADVANCE OF THE MAIN UPPER TROF THAT WILL BE
APPROACHING THE AREA.
SO...THE GROUND WILL PROGRESSIVELY BECOME WETTER WITH TIME WITH
EACH SUBSEQUENT RAINFALL EPISODE. THE LOCATIONS THAT SEE THE
HIGHER RAINFALL AMOUNTS EARLY WILL BE MORE PRONE TO RUNOFF AND
FLASH FLOODING DURING THE LATER TIME PERIODS. AT THIS TIME
LOCATIONS GENERALLY NORTH AND WEST OF HIGHWAY 59 APPEAR TO BE IN
THE MORE FAVORABLE POSITION TO SEE THE HIGHER RAINFALL AMOUNTS
THROUGH THE WEEKEND.
FORECASTING PRECISE RAINFALL ACCUMULATIONS 3 TO 4 DAYS OUT ARE
JUST AN EDUCATED GUESS AND WILL UNDOUBTEDLY EVOLVE WITH TIME.
SLIGHT DEVIATIONS OF SURFACE AND UPPER LEVEL FEATURES, TIMING AND
MOISTURE AVAILABILITY COULD ALTER RAINFALL AMOUNTS ONE WAY OR THE
OTHER. AVERAGE RAINFALL ACCUMULATIONS THRU THE WEEKEND (ADDING UP
#1-3 ABOVE) WILL PROBABLY AVERAGE ONE TO THREE INCHES. DUE TO
FORECAST UPPER LEVEL CONDITIONS...LOCALIZED 4-7" AMOUNTS (AGAIN
ADDING UP #1-3) ARE A POSSIBILITY DUE TO TRAINING.
AT THE CURRENT TIME...IT LOOKS LIKE SUNDAYS EVENT MAY CAUSE THE
HIGHER RAINFALL AMOUNTS AND WOULD BE THE DAY MOST CONCERNED ABOUT
POTENTIAL FLOODING - DUE TO POTENTIALLY SATURATED GROUNDS AT SOME
LOCATIONS. WE WILL CONTINUE TO MONITOR THE SITUATION AND EVALUATE
THE NEED FOR ANY WATCHES, ETC.
THIS SYSTEM SHOULD PUSH EAST OF THE REGION EARLY MONDAY BRINGING
AN END TO THE RAINFALL AND SETTING UP A WARM SPRING BREAK WITH
JUST A SLIGHTLY POSSIBILITY OF SOME ISO DAYTIME SHOWERS. 47
MARINE...
MODERATE ONSHORE WINDS WILL CONTINUE INTO EARLY THIS EVENING.
CAUTION CONDITIONS SHOULD THEN RELAX OVER THE BAYS AND NEARSHORE
WATERS. LONG PERIOD SWELLS WILL ALSO AFFECT THE OFFSHORE WATERS AND
EXPECT ADVISORY CONDITIONS TO CONTINUE INTO THE MID EVENING.
CONDITIONS SHOULD DIMINISH AHEAD OF A FRONT WHICH WILL MOVE OFF THE
COAST LATE TONIGHT OR EARLY FRIDAY MORNING. OFFSHORE WINDS SHOULD
PICK UP BY FRIDAY AFTERNOON...HOWEVER THE MODELS THEN PUSH THE FRONT
BACK NORTH AND INLAND ON SATURDAY. GIVEN THE UNCERTAINTY IN THE
MODELS...SOME CHANGES IN THE FORECAST ARE LIKELY OVER THE NEXT FEW
DAYS. 40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 43 52 45 56 55 / 100 70 50 70 60
HOUSTON (IAH) 48 53 47 62 61 / 90 60 50 50 50
GALVESTON (GLS) 57 57 54 64 63 / 70 60 50 50 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 10 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
&&
DISCUSSION...45Hazardous weather outlook, Mar 8, 2:25 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 225 PM CST THU MAR 8 2012 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-091230- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 225 PM CST THU MAR 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE INTO NORTHWEST PORTIONS OF SOUTHEAST TEXAS THIS EVENING AND MOVE OFF THE COAST EARLY FRIDAY MORNING. THE FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION. A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE...WITH HAIL AND DAMAGING WINDS A POSSIBILITY NORTHWEST OF BRENHAM TO CONROE TO LIVINGSTON LINE. RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE BETWEEN 1 AND 2 INCHES NORTHEAST OF A MADISONVILLE TO LIBERTY LINE. SOUTHWEST OF THIS LINE...RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF WEAK UPPER LEVEL DISTURBANCES ARE FORECAST TO MOVE ACROSS FRIDAY AND SATURDAY LIKELY PRODUCING LIGHT TO MODERATE RAINFALL. ALTHOUGH THERE IS STILL UNCERTAINTY CONCERNING HEAVY RAINFALL...IT APPEARS THAT IT IS A GOOD POSSIBILITY SATURDAY NIGHT THROUGH SUNDAY AS AN UPPER LEVEL STORM SYSTEM MOVES NORTHEAST ACROSS TEXAS AND A SURFACE LOW AND WARM FRONT HELP TO FOCUS SHOWERS AND THUNDERSTORMS. RAINFALL TOTALS FROM TONIGHT THROUGH SUNDAY COULD TOTAL 4 TO 7 INCHES ACROSS SOME AREAS NORTHWEST OF HWY 59. THE WEEKEND FLOOD THREAT WILL CONTINUE TO BE MONITORED...AND A FLOOD WATCH MAY BE ISSUED ON FRIDAY OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
In the hours before
Special weather statement, Mar 8, 6:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
654 PM CST THU MAR 8 2012
TXZ163-164-090200-
HOUSTON-TRINITY-
654 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 651 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF CROCKETT...MOVING NORTHEAST AT
25 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WECHES...PENNINGTON...
LATEXO...KENNARD AND CROCKETT.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3158 9526 3159 9517 3155 9514 3152 9509
3148 9510 3145 9501 3139 9495 3135 9495
3134 9492 3115 9517 3113 9534 3116 9549
3129 9553 3159 9538 3160 9527
TIME...MOT...LOC 0054Z 244DEG 19KT 3124 9541Special weather statement, Mar 8, 7:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
740 PM CST THU MAR 8 2012
TXZ163-164-179-090245-
HOUSTON-POLK-TRINITY-
740 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 734 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF APPLE SPRINGS OR 5 MILES
NORTH OF GROVETON...MOVING EAST AT 30 MPH.
UP TO DIME SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...PENNINGTON AND APPLE
SPRINGS.
SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.
LAT...LON 3139 9495 3135 9495 3133 9489 3126 9489
3124 9486 3114 9483 3111 9475 3109 9462
3106 9456 3101 9465 3098 9465 3096 9478
3095 9506 3101 9522 3127 9529 3141 9498
TIME...MOT...LOC 0139Z 264DEG 31KT 3111 9511The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 6:54 PM CST | Special Weather Statement | HGX | Houston | 66 min |
| Mar 8, 7:40 PM CST | Special Weather Statement | HGX | Trinity | 65 min |
| Mar 8, 8:41 PM CST | Special Weather Statement | HGX | Polk | 49 min |
| Mar 9, 9:40 AM CST | Small Craft Advisory | HGX | 36 hr | |
| Mar 9, 3:39 PM CST | Special Weather Statement | HGX | Harris | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.